What will happen if I stop treating my tinea versicolor?
I have tinea versicolor but I'm tired of taking the medication to treat it because it does not make me feel good! What will happen if I just stop taking the medication? What will happen to the tinea versicolor if I stop treating it?
I am sorry to hear that you are having trouble with the medication that you were prescribed to treat the tinea versicolor. As you know, this is a form of fungal infection of the skin. It is not a serious medical problem, but if it is not treated it can lead to the spreading of those itching, scaling spots on the skin, which are usually more lightly colored than the surrounding skin. Therefore, it can be a serious cosmetic problem, especially if it is present on areas of the skin that are not covered by clothing. It sounds like, in your case, your doctor chose to treat the tinea versicolor with oral anti fungal medications. Although these are excellent medications and usually pretty well tolerated, some people do experience side effects which makes it difficult to take the medications. I would suggest that you go back to see the doctor who prescribed the medication for you, either your primary care doctor or your dermatologist. Fortunately, in addition to oral medications for tinea versicolor, there are also good topical creams and lotions that work nearly as well. Therefore, if you are not able to tolerate the oral medications, your doctor may be able to switch you to a topical medication, which should have fewer side effects.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.